Thunderstorm Wind, Georgetown
- When
- July 17, 2:15 PM EST
- Where
- Georgetown County, Pawleys Is
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.483, -79.133
Power lines down.
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jul 17, 2:10 PM EST, 5 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE WILMINGTON NC 310 PM EDT SAT JUL 17 2004 .SHORT TERM (TONIGHT THROUGH TUE)... INITIAL VORTICITY LOBE IS CURRENTLY PROGRESSING ACROSS THE FORECAST AREA WITH SCATTERED CONVECTION. A COUPLE OF THE STORMS REACHED SEVERE LIMITS...WITH MAINLY LARGE HAIL...HOWEVER THERE WERE SEVERAL STRONG WIND MAX AREAS NOTED IN THE BASE VELOCITY IMAGERY. IN THE WAKE OF THE VORTICITY LOBE TEMPERATURES ALOFT WILL WARM SLIGHTLY AND LIMIT THE INSTABILITY SOMEWHAT. STILL HAVE GOOD CHANCES FOR RAINFALL THROUGH TONIGHT AS ADDITIONAL IMPULSES MOVE ACROSS THE AREA. WILL CONTINUE TO FORECAST GOOD CHANCE TO LIKELY POPS THROUGH TONIGHT INTO SUNDAY. WEAK LOW PRESSURE WILL BE OVER THE CENTRAL CAROLINAS BY 18Z SUN. EXPECT TO SEE AN ACTIVE SEA BREEZE BOUNDARY AGAIN TOMORROW ALONG WITH INTERACTIONS OF CONVECTIVE BOUNDARIES AND ALONG THE WEAK AREA OF CONVERGENCE NEAR THE LOW. AREA OF LOWER PRESSURE WILL PERSIST ALONG THE EASTERN CAROLINAS THROUGH THE FIRST PART OF NEXT WEEK. DRIER AIR (850-500MB LAYER) WILL MOVE ACROSS THE REGION TUE WILL LIMIT RAINFALL CHANCES HEADING INTO MID-WEEK. BLEND OF MAV/FWC TEMPERATURES LOOKS REASONABLE. && .LONG TERM (WED-SAT)... FOLLOWING THE FAVORED ENSEMBLE MEANS THIS EXTENDED PACKAGE. THE UPPER TROUGH WILL FLATTEN THU-FRI HOWEVER A WEAKNESS ALOFT WILL PERSIST. THE TROUGH WILL BECOME RE-ESTABLISHED TOWARD THE END OF THE EXTENDED FORECAST PERIOD. SILENT 20 POP WILL WORK FOR DIURNAL CONVECTION EACH DAY...THE EXCEPTION BEING CHANCE POPS WITH INCREASING MOISTURE TO WORK WITH SAT. GFSX MAX/MIN TEMPERATURES ARE VERY SIMILAR TO THE ENSEMBLE MEANS...AND AT THIS POINT DO NOT SEE ANY REASON TO STRAY TOO FAR FROM THESE VALUES. && .MARINE... SOUTHERLY GRADIENT TAKING HOLD OVER THE WATERS AS VORT LOBE LIFTS NE ALONG THE COAST. WILL SEE WINDS VEER SW TONIGHT AND INCREASE AS THE GRADIENT TIGHTENS UP AHEAD OF DEVELOPING SFC LOW. STILL BELIEVE THE GFS IS A BIT OVERDONE...SO SPEEDS WILL MAX OUT IN THE 15-20 KT RANGE SUN INTO SUN NIGHT. WEAKENING SFC TROF WILL HANG ON OVER THE INLAND CAROLINAS MON-TUE...SO WILL KEEP SW DIRECTION WHILE SPEEDS COME DOWN. WILL SEE SOME OSCILLATION TO THE WEST WED-THU AS HARD-TO-TIME IMPULSES ARE PROGGED TO CROSS THE REGION. SEAS A LITTLE IFFY IN THIS SW FLOW. WW3 FOR ILM02 FORECAST POINT GIVES ME JUST ONE HOUR OF 6 FT SEAS SUN EVENING...AND WHILE I BELIEVE WE WILL SEE 6 FT AT 41013...WILL KEEP IT TO 4-5 FT IN THE COASTAL WATERS FOR SUN AFTERNOON AND NIGHT. && .AVIATION... VFR CONDITIONS OUTSIDE OF CONVECTION. INITIALIZED THE COASTAL TERMINALS WITH VCTS AND THAT SEEMS TO BE WORKING OUT SO FAR. OTHERWISE THE ONLY CONVECTION THAT CAN BE TIMED WITH MUCH CONFIDENCE TODAY IS THE ONGOING ACTIVITY. HAVE CARRIED VC AND PROB GROUPS FOR OVERNIGHT TS ACTIVITY...AND NO SIGNIFICANT WX BEYOND 12Z SUN. && .ILM WATCHES/WARNINGS/ADVISORIES... NC...NONE. SC...NONE. MARINE...NONE. && .ILM FORECAST TEAM... SHORT/LONG TERM: PFAFF MARINE/AVIATION: RAS
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE WILMINGTON NC 1055 AM EDT SAT JUL 17 2004 NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-181000- BLADEN-BRUNSWICK-COLUMBUS-DARLINGTON-DILLON-FLORENCE-GEORGETOWN- HORRY-MARION-MARLBORO-NEW HANOVER-PENDER-ROBESON-WILLIAMSBURG- 1055 AM EDT SAT JUL 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA AND NORTHEASTERN SOUTH CAROLINA. .DAY ONE...TODAY THERE IS A MODERATE RISK FOR RIP CURRENTS THROUGH THE AFTERNOON FROM SOUTH AND SOUTHEAST FACING BEACHES FROM BALD HEAD ISLAND TO SURFSIDE BEACH. THE RIP CURRENTS WILL BE STRONGEST A COUPLE HOURS EITHER SIDE OF LOW TIDE WHICH OCCURS 215 PM EDT. A WARM FRONT MOVING ACROSS THE REGION THIS AFTERNOON WILL CAUSE SCATTERED SHOWERS AND THUNDERSTORMS. SEVERE WEATHER IS NOT ANTICIPATED TO BECOME WIDESPREAD AT THIS TIME BUT ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE...ESPECIALLY ACROSS THE PEE DEE REGION. THE MAIN THREAT FROM THESE STORMS WOULD BE WIND GUSTS TO 60 MPH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. SRP
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
148 PM EDT SAT JUL 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0145 PM FLOOD CONWAY 33.84N 79.05W
07/17/2004 HORRY SC LAW ENFORCEMENT
MANY ROADS FLOODED IN THE CITY WITH UP TO 1 FOOT OF WATER
IN MANY PLACES. SOME ROADS NEARLY IMPASSABLE.
&&
SRPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
206 PM EDT SAT JUL 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0130 PM LIGHTNING SUNSET BEACH 33.87N 78.51W
07/17/2004 BRUNSWICK NC LAW ENFORCEMENT
LIGHTNING STRUCK A MAN AT SUNSET BEACH CAUSING A LARGE
ENTRANCE AND EXIT WOUND. STATUS UNKNOWN AT THIS TIME.
0150 PM TSTM WND DMG 5 S LELAND 34.18N 78.04W
07/17/2004 BRUNSWICK NC LAW ENFORCEMENT
LARGE TREE BLOCKING DAWS CREEK RD OFF HIGHWAY 133. THE
TREE IS BLOCKING THE ENTIRE ROAD.
&&
SRPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
214 PM EDT SAT JUL 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0200 PM HAIL 4 S MYRTLE GROVE 34.08N 77.88W
07/17/2004 1.00 INCH NEW HANOVER NC AMATEUR RADIO
NICKEL TO QUARTER SIZE HAIL BETWEEN MONKEY JUNCTION AND
SNOWS CUT.
&&
RASPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
246 PM EDT SAT JUL 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0200 PM TSTM WND DMG ORTON PLANTATION 34.06N 77.94W
07/17/2004 BRUNSWICK NC PUBLIC
TREES DOWN OFF OF HWY 133.
&&
43SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 251 PM EDT SAT JUL 17 2004 NCZ096-097-172000- BLADEN-PENDER- 251 PM EDT SAT JUL 17 2004 ...STRONG THUNDERSTORMS WITH TORRENTIAL RAIN AND FREQUENT LIGHTNING... AT 250 PM...RADAR INDICATED A LINE OF THUNDERSTORMS PRODUCING TORRENTIAL RAINFALL AND FREQUENT LIGHTNING EXTENDING FROM THE TOWNS OF COUNCIL AND KELLY IN BLADEN COUNTY...ACROSS CURRIE AND ROCKY POINT IN SOUTHERN PENDER COUNTY. THESE STORMS ARE MOVING NORTHEAST AT 15 TO 20 MPH. THROUGH 4 PM...MOST LOCATIONS IN EASTERN BLADEN AND THE WESTERN TWO THIRDS OF PENDER COUNTY CAN EXPECT THESE THUNDERSTORMS TO MOVE THROUGH. UP TO TWO INCHES OF RAINFALL WILL OCCUR IN A SHORT TIME WHICH MAY LEAD TO MINOR FLOODING ON SECONDARY ROADS OR POOR DRAINAGE AREAS. WIND GUSTS OF 40 MPH ARE POSSIBLE...ALONG WITH FREQUENT CLOUD TO GROUND LIGHTNING. REMAIN INDOORS AND AWAY FROM WINDOWS WHILE THE STORMS CROSS YOUR LOCATION. STAY TUNED TO NOAA WEATHER RADIO FOR THE LATEST FORECASTS. TRA
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
253 PM EDT SAT JUL 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0240 PM MARINE TSTM WIND WRIGHTSVILLE BEACH 34.21N 77.80W
07/17/2004 40 MPH NEW HANOVER NC MESONET
35 KNOT WIND GUST MEASURED AT THE OCEANIC RESTAURANT ON
WRIGHTSVILLE BEACH.
&&
DOPPLERThe Wilmington radar (KLTX), 86 km away, was scanning. The volume nearest the first event began at 19:13 UTC.
1 thunderstorm wind. Local standard time, as filed.
Power lines down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Carolina in 2004Every state in 2004This day in weather historyWarnings in South Carolina, July 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5415959.